Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Charleston, WV

May 10, 2020Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2020, 5:32 PM EDT for Perry County, Ohio. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2020, 5:32 PM EDT (21:32 UTC)
Expired
May 10, 2020, 6:00 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Perry County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:50 PM EDTTSTM WND GST 472 E Thornville, OHMEASURED, FROM WEATHER STATION MEMORY. TIME ESTIMATED FROM RADAR AND CORROBORATION WITH OTHER SPOTTER REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS51 KRLX 102132
SVRRLX
OHC127-102200-
/O.NEW.KRLX.SV.W.0059.200510T2132Z-200510T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
532 PM EDT Sun May 10 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Ohio...

* Until 600 PM EDT.

* At 531 PM EDT, severe thunderstorms were located along a line
  extending from near Heath to Pleasantville, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Lexington, Somerset, Perry State Forest, Crooksville,
  Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a recent history of wind gusts to 60 mph, and wind 
damage.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office in Charleston West Virginia.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3993 8242 3992 8242 3991 8217 3982 8217
      3981 8207 3968 8208 3970 8237 3974 8236
      3975 8240 3983 8239 3984 8247 3993 8246
TIME...MOT...LOC 2131Z 264DEG 41KT 3998 8243 3979 8251 

HAIL...<.75IN
WIND...60MPH
 
$$

12
2 follow-up statements
976 
WWUS51 KRLX 102147
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
547 PM EDT Sun May 10 2020

OHC127-102200-
/O.CON.KRLX.SV.W.0059.000000T0000Z-200510T2200Z/
Perry OH-
547 PM EDT Sun May 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN PERRY COUNTY...

At 545 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Hanover to Somerset, moving east at
45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, Thornville,
Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a recent history of wind gusts to 60 mph, and wind 
damage and, even though the storms have weakened to the point where 
they contain little if any lightning, isolated strong to damaging 
wind gusts remain possible, due to very strong winds aloft.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Charleston West Virginia.

&&

LAT...LON 3993 8242 3992 8242 3991 8217 3982 8217
      3981 8207 3968 8208 3970 8237 3974 8236
      3975 8240 3983 8239 3984 8247 3993 8246
TIME...MOT...LOC 2145Z 264DEG 41KT 4000 8223 3981 8231 

HAIL...<.75IN
WIND...60MPH
 
$$

12
248 
WWUS51 KRLX 102156
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
556 PM EDT Sun May 10 2020

OHC127-102205-
/O.EXP.KRLX.SV.W.0059.000000T0000Z-200510T2200Z/
Perry OH-
556 PM EDT Sun May 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY COUNTY WILL
EXPIRE AT 600 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, 
wind gusts to 50 mph are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3993 8242 3992 8242 3991 8217 3982 8217
      3981 8207 3968 8208 3970 8237 3974 8236
      3975 8240 3983 8239 3984 8247 3993 8246
TIME...MOT...LOC 2155Z 264DEG 41KT 4000 8223 3981 8231 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:48 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 2:48 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Sun May 10 2020

.SYNOPSIS...
Cold front with rain showers and isolated thunderstorms today.
High pressure Tuesday and Wednesday. Warm front Thursday. Weak
cold front for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 145 PM Sunday...

A pleasant, if a little breezy, day will give way to rain showers
and thunderstorms late this afternoon into this evening ahead of an
approaching cold front. An initial round of showers associated with
a leading mid-level wave currently crossing over Wilmington will
approach our southeastern Ohio Counties by 3 pm this afternoon. With
more substantial cold air aloft well back to the west, would not
expect much more than a rumble or two with this activity, and given
rather dry low levels and generally weak intensity of showers, much
of this may not even reach the ground. Any precipitation that does
reach the ground coupled with rapid clearing behind the line should
serve to offset any conditional instability losses associated with a
brief dip in surface temperatures for the next wave of storms along
the cold front.

Storms along the front should be the main show this evening with
MLCAPE up to 400J/kg and bulk shear around 40KTs promoting at least
some updraft organization of thunderstorms and any stronger showers.
Given steep low level lapse rates and overall very dry sub-cloud
layer air, strong to isolated damaging wind gusts will be the primary
threat. Given low freezing levels could see a fair amount of
small hail with some minor accumulations possible in the
strongest cores as well. Think any strong/severe threat will
largely remain confined to the Middle Ohio Valley with storms
weakening as they advance further east into West Virgina through
the evening as surface heating wanes.

The cold front exits east out of the region by midnight, with wrap
around moisture working into the area by early Monday. Upslope
enhanced flow into the northern mountains of West Virgina coupled
with cold surface temperatures should yield some snow accumulations
of up to 3 inches across the most upslope flavored western slopes
with minimal, if any, accumulations expected elsewhere.

With cold air advection behind the front, the mountains will
struggle to rise above freezing again until Tuesday morning. A
freeze warning remains in effect for mainly the highest elevations
of our WV mountain zones. The continued influx of cold air will also
keep our winds up tonight and into Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...

The possibility of lingering showers from wrap around flow due
to a surface low to the northeast will persist through Monday
evening with the possibility of a mix in the highest peaks and
ridges. A dry cold front is forecast to to slide over the great
lakes and into the area which will provide lifting to reinforce
the northwest flow and consequently the chance for upslope
showers in the higher elevations. Little to no accumulations are
expected during that period. Temperatures overnight again will
drop to around 20 degrees below the climatological norms,
therefore a frost or freeze warning may need to be considered in
other areas besides the mountains where a warning is already in
place. Guidance is a little warmer than previous runs so opted
to not issue anything now, however next shift may need to
revisit this idea.

For Tuesday, an upper level trough moves across providing moisture
and lifting to maybe squeeze out a few showers before high pressure
moves in from the west and drys out the area. High pressure holds on
through Wednesday as it shifts east over the Atlantic allowing an
increase in PoPs starting late Wednesday. Again, overnight lows will
drastically be below the norms on Wednesday morning, however
slightly higher than freezing except for the mountains. In this
case a freeze watch or warning again may be warranted for the
mountains. Frost is also a possibility for parts of the
lowlands. A warming trend will commence going forward with
seasonable temperatures expected in the next period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

Starting Thursday, not too much has changed since the last few
models runs. We still have a system forecast to affect the area into
Friday traversing around the periphery of the anti-cyclonic flow of
high pressure over the Atlantic. This system brings in
anomalously high PWATs creating the potential for a good rain
event lasting into Saturday. Right now, the QPF is around an
inch across the northern half with lesser amounts to the
southern portions according to WPC. From then on, as the high
pressure slowly moves further off to the east, another system
rides in on that same periphery and a few upper level short
waves cross over the area bringing more unsettled weather
through Sunday.

Chances of precipitation cover the entire area for the rest of
the long term and beyond as more disturbances get a chance to
cross over into the area. Took out likely PoPs since models have
slightly different solutions going into Monday. As the high
pressure moves off and breaks down causing the area to be more
susceptible to disturbances, decided to trim down Pops even
further going into the new work week since confidence is low
that far out. The warming trend will continue through this
period raising temperatures to above seasonable into the low
80's and close to 70F degrees in the lowlands and mountains,
respectfully. With this much heating for the area and moisture
due to the semi-active weather pattern expected, added the the
possibility of thunderstorms over the entire period mainly
during daytime heating.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 145 PM Sunday...

Initial line of showers ahead of an approaching mid-level impulse
will transit the area 19-21Z. In general, rain out of these has
struggled to reach the ground outside of any more intense cores and
would not expect much of an impact other than gusty and erratic
winds around any virga.

Main line of showers and thunderstorms will be a along a cold front
currently passing ILN and moving into our western terminals 22-00Z.
Best chances for thunder in order: PKB, HTS, CRW with thunder not
expected to reach BKW, CKB or EKN. Winds in the vicinity of these
storms will again be gusty and erratic with some gusts potentially
reaching 40-50KT near any more intense cores. The line progresses
east through the evening with mainly just showers further east,
exiting the region by midnight.

Post frontal wrap-around moisture will yield ceilings deteriorating
to MVFR/IFR for all terminals through the overnight hours, before
gradually mixing out to VFR during the day Monday.

Winds are expected to remain up tonight and into the day Monday with
gusts around 20KTs in cold air advection behind the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precipitation tonight and
associated restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
PKB CONSISTENCY  H    H    H    H    H    M    M    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR conditions are expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from midnight tonight to 11 AM EDT Tuesday for
     WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JZ
NEAR TERM...JP
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JP
Hazardous weather outlook, May 10, 9:10 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
910 AM EDT Sun May 10 2020

VAZ003-004-WVZ013-015-016-018-020-024>031-033-034-515>517-519-111315-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-
910 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost or freeze headlines may be necessary Monday night into Tuesday
morning.

Frost may occur again Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-039-040-518-520>522-524-525-111315-
Taylor-Upshur-Barbour-Southeast Fayette-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
910 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost or freeze headlines may be necessary again Monday night into
Tuesday morning and Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time..

WVZ523-526-111315-
Northwest Pocahontas-Southeast Randolph-
910 AM EDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

A Freeze Warning may be necessary again Tuesday night into Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-
111315-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-
910 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected late this afternoon
into this evening. A few of the storms may contain strong to
damaging winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost or freeze headlines may be necessary again Monday night into
Tuesday morning.

Frost may occur again Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 10, 5:14 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Sun May 10 2020

KYZ101-102-102145-
Greenup-Carter-
514 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP AND CARTER
COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Lucasville to Hilda.
Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Portsmouth, Ironton, Grayson, Olive Hill, Grayson Lake State Park,
Carter Caves State Park, New Boston, Greenup, Denton, Gesling,
Greenbo Lake, Oldtown, Naples, Rush, Load, Letitia, Franklin Furnace,
Carter, Flatwoods and Russell.

This includes Interstate 64 in Kentucky between mile markers 149 and
181.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
      3876 8289 3858 8284 3856 8273 3851 8266
      3839 8281 3836 8277 3824 8279 3819 8285
      3817 8295 3820 8301 3818 8305 3827 8318
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2113Z 263DEG 39KT 3888 8317 3826 8352

12
Special weather statement, May 10, 5:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 PM EDT Sun May 10 2020

OHZ083-084-086-087-102145-
Jackson-Gallia-Lawrence-Vinton-
519 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GALLIA...
JACKSON...VINTON AND WESTERN LAWRENCE COUNTIES...

At 518 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Chillicothe to 7 miles
northwest of Letitia. Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ironton, Jackson, Wellston, Coal Grove, Mcarthur, Oak Hill, Lake Hope
State Park, Lake Vesuvius, Gallia, Russell, Vernon, Hamden, Coalton,
Zaleski, Vinton, Hanging Rock, Wilkesville, Radcliffe, Petersburg and
Mabee.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3860 8274 3868 8276 3868 8270 3883 8265
      3886 8276 3894 8275 3895 8281 3937 8275
      3937 8252 3940 8251 3939 8229 3930 8230
      3929 8226 3920 8227 3920 8231 3902 8232
      3848 8262 3856 8273 3857 8281
TIME...MOT...LOC 2118Z 276DEG 40KT 3934 8276 3868 8312

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:12 AM EDTFreeze WarningRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more56 hr
May 10, 5:19 PM EDTSpecial Weather StatementRLXJackson, Vinton26 min
May 10, 5:39 PM EDTSpecial Weather StatementRLXHocking36 min
May 10, 5:50 PM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Lawrence, Vinton25 min
May 10, 6:00 PM EDTSpecial Weather StatementRLXMorgan, Perry30 min
May 10, 6:13 PM EDTSpecial Weather StatementRLXAthens, Gallia, Meigs32 min
May 10, 7:26 PM EDTSpecial Weather StatementRLXWashington34 min
May 10, 7:38 PM EDTSpecial Weather StatementRLXAthens, Jackson, Meigs, Vinton22 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.